Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Nashville, TN

May 14, 2010Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 14, 2010, 3:42 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 3:42 PM CDT (20:42 UTC)
Expired
May 14, 2010, 4:00 PM CDT
In force
18 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS54 KOHX 142042
SVROHX
TNC049-137-142100-
/O.NEW.KOHX.SV.W.0113.100514T2042Z-100514T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 PM CDT

* AT 339 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR JAMESTOWN...
  MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALLARDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3637 8490 3655 8494 3657 8475 3650 8470
      3643 8468 3640 8465 3639 8465
TIME...MOT...LOC 2042Z 261DEG 29KT 3647 8481

$$

FORECASTER: ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:24 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 14, 1:24 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI MAY 14 2010

.UPDATE...
SCT TO BROKEN SLOW MOVING THUNDERSTORMS COVERING MUCH OF THE
NORTHWESTERN HALF OF THE MID STATE. GIVEN THE PREVIOUS HEAVY
RAINFALL EVENT...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR
ROUGHLY THE NORTHWESTERN TWO THIRDS OF THE MID STATE. WILL ALSO
BUMP POPS UPWARD INTO THE CATEGORICAL RANGE FOR THE FLASH FLOOD
WATCH AREA. UPDATE JUST SENT.

&&

.PREV DISCUSSION... /ISSUED 1151 AM CDT FRI MAY 14 2010/

UPDATE...
REISSUED ZONES AS A SVR TSTM WATCH IS NOW IN EFFECT UNTIL 7 PM
CDT. I ALSO INCREASE HIGH TEMPS MAINLY EASTERN HALF...AHEAD OF
DEVELOPING CONVECTION. STILL VERY UNSTABLE. ISOL/SCT SEVERE
DEVELOPMENT EXPECTED TO CONTINUE THIS AFTERNOON. LARGE HAIL AND
STRAIGHT LINE WIND DAMAGE IS THE PREVAILING THREAT.

PREV DISCUSSION... /ISSUED 940 AM CDT FRI MAY 14 2010/

MESOSCALE UPDATE...MORNING SOUNDING FROM OHX SHOWS A HIGHLY
UNSTABLE ENVIRONMENT IN PLACE AHEAD OF A COLD FRONT SLOWLY MOVING
INTO THE MID STATE. LIFTED INDEX IS -9.6, WITH A CAPE OF 3343
K/KG. K-INDEX IS THROUGH THE ROOF AT 44, TOTALS INDEX IS 59, AND
SWEAT INDEX IS 438. THESE ARE ALL REMARKABLY HIGH INDICATORS.

THE ONE INHIBITOR IN PLACE IS AN INVERSION JUST ABOVE 700 MB.
HOWEVER, WE'RE WARM ENOUGH ALREADY AT THE SURFACE TO BUST
THROUGH THE CAP. COMBINE THIS WITH THE ADDITIONAL LIFT PROVIDED BY
THE FRONT, AND SEVERE STORMS REMAIN POSSIBLE ACROSS THE MID STATE.
THE SPC DOES HAVE ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK
TODAY, SO THE SITUATION DOES WARRANT MONITORING, ESPECIALLY AS
SURFACE TEMPERATURES CONTINUE TO WARM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062-064-093.

&&

21
Hazardous weather outlook, May 14, 5:36 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 AM CDT FRI MAY 14 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-151045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
536 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE MID STATE TODAY AND PRODUCE THE
LIKELIHOOD FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...
WITH DAMAGING WIND GUSTS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT THAT PASSES THROUGH TODAY...WILL BECOME STATIONARY NEAR
THE ALABAMA BORDER ON SATURDAY...THEN BEGIN MOVING NORTH AS A WARM
FRONT BY SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE ON SATURDAY...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND
HEAVY DOWNPOURS.

IN ADDITION TO THE SEVERE WEATHER POSSIBLE ON SATURDAY...MIDDLE
TENNESSEE IS EXPECTED TO RECEIVE BETWEEN TWO AND THREE INCHES OF
RAINFALL THIS WEEKEND AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOOD PROBLEMS MAY DEVELOP AS THE WEEKEND PROGRESSES...
ESPECIALLY IN AREAS WHERE HEAVY THUNDERSTORM RAINS REPEATEDLY
OCCUR.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO RELAY
REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER
SERVICE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 14, 2:34 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLASH FLOOD      HENDERSONVILLE          36.29N 86.60W
05/14/2010                   SUMNER             TN   LAW ENFORCEMENT

            FLOODING OF DRAKES CREEK PARK REPORTED BY HENDERSONVILLE
            POLICE AND VIETNAM VETERANS HWY HAS STANDING WATER NEAR
            THE SUMNER-DAVIDSON COUNTY LINE.

&&

JLM
Local storm report, May 14, 2:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GAINESBORO              36.36N 85.65W
05/14/2010  E0.75 INCH       JACKSON            TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY A SPOTTER IN GAINESBORO.

&&

JLM
Local storm report, May 14, 2:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             GAINESBORO              36.36N 85.65W
05/14/2010  E1.50 INCH       JACKSON            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL SIZE HAIL IN
            GAINESBORO.

&&

RLH
Local storm report, May 14, 3:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             6 NNE FRANKLIN          36.01N 86.80W
05/14/2010  E1.00 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            ONE INCH HAIL REPORTED BY SPOTTER AT THE INTERSECTION OF
            FRANKLIN ROAD AND CONCORD ROAD NNE OF FRANKLIN.

&&

JLM
Local storm report, May 14, 3:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             BRENTWOOD               36.00N 86.79W
05/14/2010  E0.75 INCH       WILLIAMSON         TN   PUBLIC

            PENNY SIZE HAIL REPORTED BY PUBLIC AT 9139 SADDLEBOW DR
            IN BRENTWOOD.

&&

JLM
Local storm report, May 14, 3:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             7 SE NASHVILLE          36.10N 86.70W
05/14/2010  E0.75 INCH       DAVIDSON           TN   PUBLIC

            HAIL JUST UNDER PENNY SIZE...DIME SIZE...WAS REPORTED AT
            INTERSTATE 24 AND HARDING PLACE.

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:17 AM CDTSevere Thunderstorm WarningOHXStewart43 min
May 14, 10:50 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart25 min
May 14, 11:12 AM CDTSevere Thunderstorm WarningOHXMontgomery33 min
May 14, 11:36 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson24 min
May 14, 11:47 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 11:58 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
May 14, 12:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson61 min
May 14, 12:16 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
May 14, 12:31 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner44 min
May 14, 12:40 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry35 min
May 14, 12:42 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery33 min
May 14, 12:56 PM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
May 14, 1:00 PM CDTFlash Flood WarningOHXDavidson3 hr
May 14, 1:07 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Sumner, Trousdale, Wilson38 min
May 14, 1:09 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, DeKalb, Dickson and 22 more6 hr
May 14, 1:13 PM CDTFlash Flood WarningOHXPerry3 hr
May 14, 1:18 PM CDTFlash Flood WarningOHXDavidson, Sumner3 hr
May 14, 1:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson42 min
May 14, 1:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Perry40 min
May 14, 1:30 PM CDTFlash Flood WarningOHXMacon, Trousdale3 hr
May 14, 1:42 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson47 min
May 14, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett30 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson24 min
May 14, 2:32 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more43 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Maury, Williamson32 min
May 14, 2:46 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith, Trousdale, Wilson29 min
May 14, 2:58 PM CDTSevere Thunderstorm WarningOHXPerry32 min
May 14, 3:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Rutherford, Williamson, Wilson32 min
May 14, 3:14 PM CDTFlash Flood WarningOHXClay, Jackson, Pickett3 hr
May 14, 3:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys28 min
May 14, 3:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min
May 14, 3:35 PM CDTFlash Flood WarningOHXDavidson, Williamson3 hr
May 14, 3:44 PM CDTSevere Thunderstorm WarningOHXCumberland31 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningOHXHickman, Perry26 min
May 14, 4:06 PM CDTFlash Flood WarningOHXCumberland3 hr
May 14, 4:25 PM CDTSevere Thunderstorm WarningOHXHickman, Perry50 min
May 14, 4:49 PM CDTSevere Thunderstorm WarningOHXPerry26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.